MAUDE Adverse Event Report: STRYKER SPINE-US XIA 3 TITANIUM ROD DIAM 6MM TI ALLOY L 480MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US XIA 3 TITANIUM ROD DIAM 6MM TI ALLOY L 480MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Catalog Number 48233480
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Injury (2348)
Date of Event 06/26/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient underwent revision surgery due to the breaking of two rods initially implanted in 2006 in a scoliosis - long fixation surgery.The physician reported the rods broke without causing trauma to the patient.The rods were revised.The first rod was kept entirely and recomposed by a connector.The second rod was removed and replaced by a stump.
 
Additional Manufacturer Narrative
Method: labelling review, risk assessment.Result: the reported event was confirmed via communication with the representative.The device was not returned, therefore inspection and manufacturing review could not be performed.As the original surgery was long fixation, there is a section of fixation at the top and bottom of the construct, and a section of non fixation in the middle.The existing curve and the placement of the devices allowed for a large bending moment to exist within the non-fixed region, which can eventually cause a fatigue breakage of the rod, which was shown on x rays.Additionally, the devices were implanted for about 12 years.According to the ifu, "while the expected life of spinal implant components is difficult to estimate, it is finite.These components are made of foreign materials which are placed within the body for the potential fusion of the spine and reduction of pain.However, due to the many biological, mechanical and physicochemical factors which affect these devices but cannot be evaluated in vivo, the components cannot be expected to indefinitely withstand the activity level and loads of normal healthy bone.Fatigue fracture of spinal fixation devices, including screws and rods, has occurred".Conclusion: as the device was not returned, a definite root cause cannot be determined.The most likely root cause is a combination of the configuration of the construct creating a large bending moment, which created repeated loads over time on a localized area and lead to the eventual fracture of the rod.The length of implantation also contributed to the event as well.Device still in patient.
 
Event or Problem Description

Brand Name
XIA 3 TITANIUM ROD DIAM 6MM TI ALLOY L 480MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key7687575
Report Number0009617544-2018-00174
Device Sequence Number19161665
Product Code NKB
UDI-Device Identifier07613154918454
UDI-Public07613154918454
Combination Product (Y/N)N
Initial Reporter CountryIT
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number48233480
Device Lot NumberN/A
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/02/2018
Supplement Date Received by Manufacturer08/29/2018
Initial Report FDA Received Date07/13/2018
Supplement Report FDA Received Date09/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age48 YR